North Carolina, 2018

Damaging Winds and Lightning Strike in North Carolina, August 8, 2018

August 8, 2018 · NWS RNK · 14 events in 5 counties and zones

A hot and humid air mass sparked numerous severe thunderstorms during the afternoon. These storms downed a copious amount of trees and power lines across the North Carolina Piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A hot and humid air mass sparked numerous severe thunderstorms during the afternoon. These storms downed a copious amount of trees and power lines across the North Carolina Piedmont. Surry County suffered the most notable damage. Lightning also struck a power transformer in Yadkin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 8, 8:57 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 8, 8:57 AM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
957 AM EDT Wed Aug 8 2018

.SYNOPSIS...
High pressure across the region will give way to an approaching
weak cold front from the northwest later today and tonight. Showers
and thunderstorms will precede the boundary this afternoon and
evening before somewhat drier air works in on Thursday. A weak
secondary cold front should spill into the region by the end of
the week before stalling out into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 957 AM EDT Wednesday...Adjusted PoPs and Wx slightly for
this afternoon, to address current trends and expectations.

Still think scattered stronger to perhaps severe storms are
possible today and may need to introduce enhanced wording for
gusty winds but confidence isn't high enough yet to introduce
that at this point in time. We're capped albeit weakly this
morning with about 80-120 J/kg of CIN depending on which parcel
one chooses to lift, based on the 12z RNK/GSO soundings and
there's also some evidence of shortwave ridging aloft in place.
I do expect a moderately large amount of instability today with
surface based CAPEs in the 2500-3000 J/kg neighborhood despite
poor (less than 6 C/km) lapse rates aloft. There is also no
obvious lifting/triggering sources outside of differential
heating around the mountains at least until mid- afternoon.
Looking well to the west into KY and TN, there is an obvious
cloud swirl/convective vortex feature west of Nashville helping
to ignite storms in Middle TN, and a convergence zone making its
way eastward across eastern KY. While isolated storms appear
possible along the mountains around early-mid afternoon, these
two aforementioned features should encourage a greater
thunderstorm coverage toward numerous in the west around 3-5
pm, moving into the foothills/Piedmont areas later this
afternoon/early evening. It's in this latter timeframe - about 3
to 9 PM - when storms may be at their strongest. This is
reflected in the past couple cycles of the HRRR and the 06z
NAMNest. If it becomes more obvious that storms may reach strong
to severe levels, then will try to message a little harder with
enhanced wording with gusty winds in the zones this afternoon.
Will evaluate trends and await the 12z guidance suite before
making any further changes at this point. More to come later...

Another very warm to hot day with elevated humidity levels with
highs mid 80s to lower/mid 90s with heat indices approaching 100
degrees in Southside and Rockingham/Caswell Counties this
afternoon.

Previous discussion from 300 AM follows...

Upper trough across the Midwest will continue to slide east today
pushing an initial pre-frontal trough into the area from the west ahead
of trailing weak cold front that looks to arrive overnight. Still
uncertainty with the degree of convection ahead of these features given
only weak lift and best shear to the north despite a rather unstable
environment espcly east later today. Models do show more of a backing
scenario taking place aloft as seen ahead of pieces of shortwave energy
along the leading edge of the upper system. This suggests less
potential for a jump to the eastern lee trough with perhaps a
multicellular band or two crossing the mountains this afternoon before
a few clusters develop out east but likely late. Also appears best
convergence may develop/linger across the western mountains given
westerly flow so kept likely pops there, followed by a band of higher
pops headed off the Blue Ridge mid/late afternoon per latest HREF
model. Since this solution likely overdone given more support to the
north/west, maintained chance pops out across the piedmont at this
point. Forecast severe parameters also favor the north/northwest
sections for possible damaging winds as the best speed shear remains
from LYH north at this point. However if trends remain slower will have
to watch for perhaps better overlap of instability/shear and a more
pronounced broken band heading out of the mountains as the latest
NamNest suggests. Otherwise hot and humid ahead of front with highs
likely 90-94 east of the Blue Ridge, and 80s west pending how fast
clouds/convection get going.

Should see a split in showers this evening with whats left of the
afternoon coverage heading east by midnight, and some redevelopment
with the westerly upslope flow western mountains overnight as the 850
mb jet ramps up to 25-30 kts. However guidance varies on coverage over
the west given only weak residual instability and drying aloft, but
perhaps enough residual low level moisture to keep low clouds and
showers going. Thus kept a period of low likelys far west and high
chances east before removing clouds/pops east as downslope drying wins
out with the front nearby. Appears will see enough cooling aloft to
support lows in the low/mid 60s mountains with a few 50s deeper
valleys, while eastern sections only fall into the upper 60s to around
70 despite some clearing.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Wednesday...

The upper level pattern will be sluggish into the weekend, with a
western ridge and an eastern trof that will amplify and eventually
start to cut off over the Great Lakes later this weekend.

By Thursday the Appalachians and central mid Atlantic region will be in
westerly flow behind the cold front. This will bring a good amount of
upslope clouds and some showers to locations west of the Blue Ridge
through Thursday morning before the clouds dissipate by the afternoon.
While there will not be a great deal of surface based instability
around, some cooling aloft and orographic affects will help generate
some showers/thunder Thursday afternoon, especially west and south. The
situation looks somewhat similar for Friday, though the chances for
SHowers/storms will be biased to west of the Blue Ridge as some extra
short wave energy works in from the north and west. By Saturday the
upper trof will start amplifying and pushing south. This will start to
drive a surface wave up through the southeastern US and bring a more
widespread chance for showers/storms to the area for Saturday.
Convective dynamics are not impressive through the first part of the
weekend so the threat for any severe weather will be quite low.

Temperatures look to be right around seasonal norms through the period
with mid/upper 80s east of the Blue Ridge and upper 70s/lower 80s to
the west.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 155 PM EDT Tuesday...

Models continued to advertise the same synoptic pattern over
the weekend as the past few runs, with an upper low closing off
over the Ohio Valley and Great Lakes. The Canadian showed little
movement of the upper low but the ECMWF and GFS have the low
lifting northeast and becoming an open wave by Tuesday. WPC
favors this more progressive solution.

This is a mild and wet pattern for the Mid Atlantic region with
deep southwest winds keeping moisture over the area, especially
Saturday and Sunday. A push of drier air works into the region
behind a front that comes through late Monday. Will keep
probability of precipitation behind the second front confined
to the western upslope area in the mountains.

Confidence was average for temperatures and below average for
timing of precipitation.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 705 AM EDT Wednesday...

Seeing a few showers and thunderstorms return across southwest
sections early this morning although expecting these to remain
south and west of the terminals before fading this morning.
Fog has been limited via cloud cover overnight with only
isolated sub-VFR likely in spots early this morning. Otherwise
looking at a return to VFR for most locations this morning with
any ongoing low clouds giving way to 4-6K foot cumulus buildups
with heating into this afternoon.

Cold front or pre-frontal type trough approaches later today
with models suggesting perhaps some scattered showers far west
early and at least a broken line or clusters heading across the
Blue Ridge later this afternoon. Some of the heavier showers
and storms will generate brief, localized sub-VFR
visibilities/ceilings under the stronger cores. Also variable
and gusty winds will be associated with these storms as well.
Since appears best chances for a storm to impact airports will
be over the west will include a prevailing shower mention and a
VCTS as far east as KROA for now and run with just a vicinity
out east.

Convection should exit eastern sites this evening but may linger
across western areas including the KBLF area into the overnight.
Westerly flow will also make for MVFR to IFR cigs from KBLF to
KLWB as well with some of this cloudiness possibly spreading out
to KBCB/KROA later tonight. Otherwise looking at spotty sub-VFR
vsbys in fog/showers at KBLF later tonight and perhaps in fog at
KLYH late pending how fast west winds tend to decouple.
Otherwise expecting mostly VFR after showers clear and until
around daybreak Thursday when more in the way of patchy fog
develops.

Extended...

Boundary should spill south by Thursday with the focus for
convection heading into the Carolinas Thursday afternoon into
Friday as the front stalls across the southern Appalachians.

There is a lot of uncertainty in the forecast for the weekend.
Models are hinting at a cutoff low forming over the region
which suggests a wet pattern for the Mid-Atlantic and greater
potential for sub-VFR. Just not sure how much of an impact this
will have attm to Cigs/Vsbys this weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...AL/JH
SHORT TERM...MBS
LONG TERM...AMS
AVIATION...DS/JH
Hazardous weather outlook, Aug 8, 3:23 AM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
423 AM EDT Wed Aug 8 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-090830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
423 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms containing primarily
damaging winds will be possible this afternoon and evening. Locally
heavy rainfall may also accompany some of the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 11:38 AM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1238 PM EDT WED AUG 8 2018

NCZ003-004-VAZ032-081730-
Stokes-Surry-Patrick-
1238 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES AND SOUTHWESTERN PATRICK
COUNTIES...

Until 130 PM EDT.

At 1237 PM EDT, a strong thunderstorm was located over Flat Rock,
moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Stuart...
Francisco...
and Ararat.

LAT...LON 3649 8070 3656 8064 3656 8061 3659 8062
      3662 8059 3665 8024 3638 8026
TIME...MOT...LOC 1637Z 277DEG 20KT 3653 8056

JR

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Surry

When
August 8, 11:40 AM EST
Where
Surry County, 0.71 mi E of Mt Airy
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.499, -80.607

Thunderstorm winds blew down twenty trees and power lines in Mount Airy.

Thunderstorm Wind, Stokes

When
August 8, 12:46 PM EST to 12:48 PM EST
Where
Stokes County, 1.64 mi WSW of Prestonville to 1.45 mi WSW of Prestonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.463, -80.148

Thunderstorm winds blew down one tree on Steele Road and a second tree on Tom Shelton Road.

Thunderstorm Wind, Surry

When
August 8, 1:06 PM EST
Where
Surry County, 1.19 mi WSW of Pilot Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.376, -80.491

Thunderstorm winds below down a power line on Barney Venable Road.

Thunderstorm Wind, Rockingham

When
August 8, 1:30 PM EST
Where
Rockingham County, 1.6 mi WNW of Boulevard
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.508, -79.797

Thunderstorm winds blew down one tree near the intersection of Rhodes Road and Westerly Park Road.

Thunderstorm Wind, Rockingham

When
August 8, 1:55 PM EST
Where
Rockingham County, 2.63 mi ESE of Wentworth
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.390, -79.724

Thunderstorm winds blew down one tree on Camp Dan Valley Road and was blocking one lane of that road.

Thunderstorm Wind, Rockingham

When
August 8, 2:08 PM EST
Where
Rockingham County, 1.04 mi N of Mayfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.535, -79.571

Thunderstorm winds blew down one tree on Dodson Road near the intersection with Gravel Hill Road.

Thunderstorm Wind, Caswell

When
August 8, 2:35 PM EST
Where
Caswell County, 0.26 mi NW of Yanceyville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
36.403, -79.333

Thunderstorm winds blew down a tree and a power line on Lee Street in Yanceyville.

Thunderstorm Wind, Caswell

When
August 8, 2:48 PM EST
Where
Caswell County, 0.17 mi S of Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
36.528, -79.220

Thunderstorm winds blew down one large tree limb south of Milton.

Thunderstorm Wind, Stokes

When
August 8, 4:14 PM EST to 4:25 PM EST
Where
Stokes County, 1.72 mi NW of Danbury to 2 mi WNW of Dodgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
36.436, -80.244

Thunderstorm winds blew down one power line along the 2900 block of Route 8, one tree at the intersection of Seven Island Road and Damascus Road, and another tree along the 3200 block of Moir Farm Road.

Lightning, Yadkin

When
August 8, 4:16 PM EST
Where
Yadkin County, 0.67 mi ENE of Boonville
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.233, -80.709

Lightning struck a power transformer in Boonville.

Thunderstorm Wind, Yadkin

When
August 8, 4:21 PM EST
Where
Yadkin County, 1.53 mi WSW of Boonville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.212, -80.746

Thunderstorm winds blew down one tree at the intersection of Moxley Road and North Oak Ridge Church Road.

Thunderstorm Wind, Surry

When
August 8, 4:35 PM EST
Where
Surry County, 0.75 mi SW of Shoal
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.274, -80.511

Thunderstorm winds blew down over twenty trees and two power lines near Shoals. The damage path was about 100 yards wide and between a quarter and a third of a mile long.

Thunderstorm Wind, Rockingham

When
August 8, 4:50 PM EST
Where
Rockingham County, 0.59 mi NNW of Mayodan Mayo Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
36.407, -79.986

Thunderstorm winds blew down one tree that also took down a power line near the intersection of Ayersville Road and Turner Road.

Thunderstorm Wind, Stokes

When
August 8, 4:53 PM EST
Where
Stokes County, 2.73 mi SE of Dillard to 2.85 mi SE of Dillard
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.370, -80.069

Thunderstorm winds blew down two trees along Route 772 between the intersections of Preston Road and Bethesda Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768165, 768166, 782580, 768194, 768199, 768200, 768216, 768235, 768244, 768162, 768245, 768249, 768250, 768251.